Massive hyperlipidemia during estrogen therapy.

Author: 
Molitch ME; Oill P; Odell WD
Source: 
Journal of the American Medical Association. February 4, 1974; 227(5):522-525.
Abstract: 

Case reports of 4 patients with marked hyperlipemia, 1 due to oral contraceptives (age 32) and 3 due to estrogen therapy of postmenopausal women (ages 52-62), are presented. Triglyceride levels to 5470 mg% and cholesterol levels to 900 mg% were reported. These levels returned toward normal levels several months after discontinuing the drugs. An enhanced hepatic synthesis due to the estrogenic component of the contraceptives rather than defective removal appeared to be the mechanism responsible for the elevated triglyceride levels. It is suggested that periodic monitoring of serum triglyceride and cholesterol levels should be carried out in all patients receiving oral contraceptives or estrogens and that estrogen therapy should be avoided in patients with preexisting hyperlipemia.

Language: 
Year: 
Document Number: 
742146
Add to My Documents